North Carolina, 2006Damaging Wind in North Carolina, August 2, 2006
August 2, 2006 · NWS RNK · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 2, 2:27 PM EST, 1 hour 48 minutes earlier.
Area forecast discussion, Aug 2, 2:27 PM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
327 PM EDT WED AUG 2 2006
.SHORT TERM /TODAY THROUGH THURSDAY NIGHT/...
LATE THIS AFTERNOON SOME ISOLATED SHOWERS AND STORMS HAVE FORMED ON
SCHEDULE ACROSS NORTHWEST NORTH CAROLINA. THESE ARE ENTIRELY DIURNAL
IN NATURE AND WILL BE DISSIPATING QUICKLY AROUND SUNSET. THURSDAY
THE INFLUENCE OF THE CENTER UPPER HIGH GETS SQUASHED A LITTLE
FARTHER SOUTH AND EAST. THIS WILL HELP FACILITATE EVEN BETTER
COVERAGE OF AFTERNOON SHOWERS AND STORMS ACROSS THE WESTERN
PERIPHERY OF THE HIGH. ANTICIPATE SCATTERED COVERAGE ACROSS THE
NORTHWEST MOUNTAINS OF NORTH CAROLINA...WITH ISOLATED SHOWERS/STORMS
POSSIBLE IN ALL BUT PARTS OF SOUTHSIDE VIRGINIA. HEAT INDICIES OF
105+ DO NOT LOOK TO HAVE AS FAR OF AN INFLUENCE WESTWARD INTO THE
FORECAST AREA AS COMPARED TO TODAY. WILL LIMIT HEAT ADVISORY
TOMORROW TO ROUGHLY AREAS ALONG AND EAST OF A REIDSVILLE...
DANVILLE...LYNCHBURG LINE.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
FRIDAY WE WILL START A PERIOD OF TRANSITION AS A COLD FRONT
APPROACHES THE AREA. SPEED OF THIS FEATURE LOOKS A LITTLE SLOWER AS
COMPARED TO PREVIOUS FORECASTS...SO THERE WILL BE THE POTENTIAL FOR
HIGH TEMPERATURES A FEW DEGREES WARMER THAN PREVIOUSLY ADVERTISED.
BUT ITS INFLUENCE WILL MEAN A NOTABLE INCREASE IN COVERAGE OF
SHOWERS AND THUNDERSTORMS...WITH THE POTENTIAL FOR LOCALLY HEAVY
RAIN POSSIBLE.
THE FRONT WILL SLOWLY MAKE ITS WAY THROUGH THE REGION BY SATURDAY
MORNING...STALLING ACROSS THE CAROLINAS THROUGH SUNDAY BEFORE
WASHING OUT ON MONDAY. A REINFORCING COLD FRONT WITH A NOTABLY
COOLER HIGH PRESSURE BEHIND IT WILL PUSH INTO THE AREA TUESDAY INTO
WEDNESDAY. BOTH OF THESE FRONTAL SYSTEMS WILL HELP TO MAINTAIN THE
MENTION OF AT LEAST ISOLATED SHOWERS AND STORMS THROUGH THE
REMAINDER OF THE FORECAST. TEMPERATURES WILL BE NEAR SEASONABLE
LEVELS FOR THE WEEKEND THROUGH TUESDAY...AND MAYBE JUST SLIGHTLY
BELOW AVERAGE ON WEDNESDAY.
&&
.AVIATION...
ISOLATED SHOWERS HAVE DEVELOPED IN THE SW VA MTNS AND SOUTHERN WV
AND MODERATE INSTABILITY AND A WEAK FLOW ENVIRONMENT. I DO NOT THINK
COVERAGE WILL BE ENOUGH TO MENTION THE TAFS...BUT BLF AND POSSIBLY
LWB MAY SEE A SHOWER OR THUNDERSTORM POP UP IN THEIR VICINITY THIS
AFTERNOON. OTHERWISE...LOOKS LIKE A REPEAT OF THE LAST COUPLE OF
NIGHTS WITH HIGH PRESSURE OVER THE AREA. WILL HAVE CLEAR SKIES/LIGHT
WINDS OVERNIGHT...AND WILL SEE MVFR FOG/HAZE AT MOST SITES. LWB
SHOULD DROP DOWN TO LIFR AGAIN LATE...DAN AND LYH MAY SEE A FEW
HOURS OF IFR TOWARD DAYBREAK. VFR CONDITIONS THEN THURSDAY BUT WITH
A LITTLE BETTER AFTERNOON THUNDERSTORM COVERAGE...ESPECIALLY IN THE
BLF AND LWB AREAS- MOST ACTIVITY SHOULD HOLD OFF TILL AFTER 18Z
THURSDAY THOUGH.
&&
.CLIMATE...
BELOW ARE RECORD HIGH TEMPERATURES FOR THURSDAY AUG 3. AS OF RIGHT
NOW...FORECAST HIGH TEMPERATURES ARE EXPECTED TO BE BELOW RECORD
VALUES.
ROANOKE LYNCHBURG DANVILLE BLUEFIELD BLACKSBURG
--------------------------------------------------------------------
THU | 100/1963 100/1935 98/1980 89/1987 92/1975
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HEAT ADVISORY FOR VAZ034-035-043>047-058-059 UNTIL 6 PM
WEDNESDAY.
...HEAT ADVISORY FOR VAZ044>047-058-059 FROM NOON THURSDAY TO 6
PM THURSDAY.
NC...HEAT ADVISORY FOR NCZ004>006 UNTIL 6 PM WEDNESDAY.
...HEAT ADVISORY FOR NCZ005-006 FROM NOON THURSDAY TO 6 PM
THURSDAY.
WV...NONE.
&&
JJ/DS/JJHazardous weather outlook, Aug 2, 4:29 AM EST, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
529 AM EDT WED AUG 2 2006
NCZ004>006-VAZ034-035-043>047-058-059-030930-
STOKES-ROCKINGHAM-CASWELL-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
529 AM EDT WED AUG 2 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
A HEAT ADVISORY IS IN EFFECT FOR THIS AFTERNOON. HEAT INDICES WILL
RANGE FROM 105 TO 109 DEGREES. THOSE WHO NEED TO BE OUTSIDE
SHOULD DRINK PLENTY OF WATER...SLOW DOWN...AND TRY TO AVOID
PROLONGED EXPOSURE TO THE DIRECT RAYS OF THE SUN.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
HIGH TEMPERATURES THURSDAY WILL BE A FEW DEGREES COOLER THAN
WEDNESDAY. HEAT INDICES MAY STILL EXCEED 105 DEGREES EAST OF
LYNCHBURG AND DANVILLE THURSDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NCZ003-019-020-VAZ022>024-032-033-030930-
SURRY-WILKES-YADKIN-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
529 AM EDT WED AUG 2 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA
AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
HEAT INDICES WILL RANGE FROM 100 TO 103 DEGREES THIS AFTERNOON.
THOSE WHO NEED TO BE OUTSIDE SHOULD DRINK PLENTY OF WATER...SLOW
DOWN...AND TRY TO AVOID PROLONGED EXPOSURE TO THE DIRECT RAYS OF
THE SUN.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
HEAT INDICES WILL BE AROUND 100 DEGREES THURSDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NCZ001-002-018-VAZ007-009>020-WVZ042>045-030930-
ASHE-ALLEGHANY-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-MERCER-SUMMERS-MONROE-
GREENBRIER-
529 AM EDT WED AUG 2 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
HEAT INDEX VALUES WILL APPROACH 100 DEGREES THIS AFTERNOON...ESPECIALLY
IN THE NEW RIVER VALLEY. THOSE WHO NEED TO BE OUTSIDE SHOULD DRINK
PLENTY OF WATER...SLOW DOWN...AND TRY TO AVOID PROLONGED EXPOSURE
TO THE DIRECT RAYS OF THE SUN.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Thunderstorm Wind, Surry
- When
- August 2, 4:15 PM EST
- Where
- Surry County, Mt Airy
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 36.500, -80.617
A severe thunderstorm snapped a power pole in Mount Airy. A walnut tree was also downed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Michigan, August 2 to 3, 2006$2.6 million · 56 kt wind · 16 events
- Hail and Damaging Winds in Massachusetts, August 2, 2006$850,000 · 65 kt wind · 16 events
- Flash Flooding and Hail in Kansas, August 2, 20061 injured · $295,000 · 1 in hail · 29 events
- Hail and Damaging Winds in Illinois, August 2, 20062 injured · $350,000 · 55 kt wind · 11 events
- Hail and Damaging Winds in Wisconsin, August 2, 2006$145,000 · 50 kt wind · 9 events
- Lightning Strike in Maine, August 2, 2006$200,000 · 1 event
- Damaging Wind and Lightning Strike in Georgia, August 2, 2006$176,000 · 2 events
- Lightning Strike in New Hampshire, August 2, 2006$100,000 · 1 event
- Lightning Strike in New Hampshire, August 2, 2006$100,000 · 1 event
- Damaging Winds in Michigan, August 2, 2006$70,000 · 53 kt wind · 8 events
- Hail and Damaging Winds in Kansas, August 2, 2006$40,000 · 92 kt wind · 10 events
- Hail and Damaging Winds in Rhode Island, August 2, 2006$30,000 · 60 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529568.